One in five girls suffer hair loss because of the pill

Hormones found in contraception may be causing hair loss

More than one in five girls are experiencing hair loss or thinning because of taking the pill.

A staggering 21 per cent admit to losing their hair, and blame contraception for their bald patches and thin strips.

What’s more, 9 per cent admitted they had experienced hair loss in the past – with other factors including crash dieting and stress.

According to a study of over 2000 people, hair and scalp expert Philip Kingsley found girls losing hair is a growing problem in the UK.

And in many cases this is caused by the hormone progestin found the in pill, which can shrink hair follicles and lead to thinning.

haiross3

Finding large chunks of hair in the shower could be caused by taking the pill

Hair and scalp expert Philip Kingsley said “Adverse changes in hormones affect the hair, but crash dieting, processed foods, increased day-to-day stress and certain oral contraceptive pills are also factors that play a role.

“The percentage of women with hair thinning is much larger than is commonly thought as many suffer in silence.

“Sadly, a third of those suffering said that they haven’t done anything to address the problem, perhaps as they feel too embarrassed to seek help.

“These results show that hair loss and thinning in women is a real problem – we are all familiar with male hair loss and thinning as it’s more visible, but the study shows that a significant proportion of women suffer from it too.”

And this isn’t the first time the pill has been linked to female hair loss.

The American Hair Loss Association also warned about the impact of hormonal birth control on hair.

In a 2010 statement, they said: “It is imperative for all women especially for those who have a history of hair loss in their family to be made aware of the potentially devastating effects of birth control pills on normal hair growth.”

hairloss2

Over a fifth of girls admitted they were experiencing some kind of hair loss

Hormone expert Dr Lara Briden told the Mail: “Young women are suffering an epidemic of hair loss, and it’s time for some straight-talk about why it’s happening.

“My patients are losing piles of hair – they see it on their brushes, and they see it all over the floor and they’re not imagining things.

“Their hair parts are growing wider and wider, and their ponytails are growing smaller and smaller.

“More women today use more hormonal birth control, and they’ve started it at a younger age.”

Speaking on the ingredients in some versions of the pill, Dr Lara said the chemical progestin can “act like testosterone in the body.”

She added: “They shrink hair follicles, so they thin hair much like testosterone does in men.”

Her advice for anyone suffering from hair loss is the contact a doctor straight away.

She said: “Stopping or changing hormonal birth control will often worsen hair loss at first because hair is sensitive to hormonal changes.

“It usually starts to improve again after a few months, but full recovery of hair can take a year or more.”

More
The Tab